What Are The Sexual Side Effects Of Antidepressants?

Topic Overview

A study estimates that approximately 7% of people in the United States suffer from depression and the numbers are increasing every year making it one of the most prevalent mental conditions in the country. This is the result of increased use of antidepressants all across United States. Studies have suggested that chronic use of antidepressants is a causative factor in sexual dysfunction across both sexes. This includes problems with having orgasm after sexual activity or problems with sexual arousal [1].

Some people who are depressed also complain of lack of sexual desire, premature ejaculation, erectile dysfunction, or pain during intercourse in cases of females. Studies suggest that it is the sexual dysfunction that is accompanied with antidepressant use that leads to noncompliance among young people to stick to the recommendations of the treating physician [1].

When going into the details of antidepressants use and its sexual side effects, it was observed that different classes of antidepressants have variable effects on the sexual performance of a person. It was observed that SSRIs and SNRIs are the most common varieties of antidepressants that cause sexual side effects. The other antidepressants like mirtazapine or bupropion are associated with less sexual side effects. In fact, some antidepressants such as bupropion are even used for treatment of sexual problems in some cases [1].

Research is still ongoing on this topic and more work needs to be done to identify the causes for sexual dysfunction while taking antidepressants and why some antidepressants have fewer side effects than others. Research is also ongoing as to find ways to prevent this from occurring [1].

What Are The Sexual Side Effects Of Antidepressants?

Chronically consuming antidepressants can lead to a variety of side effects ranging from issues with the stomach to increased incidences of anxiety attacks. Sexual dysfunction has also been reported by people who take antidepressants even though many people refrain from discussing it with their physician. In a recent study posted on a journal, people taking antidepressants have included a lack of desire to have sex. People also mention of lack of pleasure or reaching orgasm during and after sexual activity [2].

Some people also mention about increased libido and persistent desire to have sex which is contrary to many others who complain of a complete lack of desire. The symptoms are variable and differ from person to person. Some symptoms are only seen in females while others are only limited to males. Erectile dysfunction is one such symptom exclusive in males along with delayed or weak ejaculation. In females on the other hand, there are complaints of lactation even when they are not pregnant while taking antidepressants. Some females also have numbness of the vaginal and the nipples [2].

Sexual dysfunction can significantly interfere with the life of the patient. Relationships get affected. Confidence becomes low. These are the primary reasons as to why people become noncompliant to the actual treatment of depression. It should be noted here that stopping antidepressants Cold Turkey may lead to withdrawal symptoms and physicians do not recommend it, however, if sexual side effects are experienced then it should be discussed with the physician and other forms of treatment should be explored [2].

Even though antidepressants are linked with sexual side effects, depression as a condition itself lowers the sexual desire of an individual. The reason as to why antidepressants cause sexual side effects is not completely clear and research is still ongoing, especially since depression itself is associated with sexual dysfunction. Whether it is the medications or the condition itself that is causing these side effects are some of the questions that researchers are trying to find answers to [2].

The SSRIs work by increasing the serotonin levels in the brain which lessens depression and anxiety but also adversely affects the sexual function where the individual no longer enjoys sex the way it should be. The theory behind it is that SSRIs while increasing serotonin in the brain it also decreases dopamine in the body. This is a chemical that is crucial for sexual stimulation. Thus a decrease in dopamine invariably reduces the sexual desire [2].

How to Manage Sexual Side Effects of Antidepressants?

Now, coming to different ways to manage the sexual side effects caused by antidepressants, a mention should be made of the fact that these side effects are not permanent. There are many cases where these symptoms are experienced initially but become less and less severe as the body gets adjusted to the medication.

Alternatively, the following strategies can also be employed to reduce the sexual side effects caused by antidepressants [2]:

Switching Medication: After consultation with the physician, switching to a different medication is sometimes effective in dealing with the symptoms. For this, the patient will have to be weaned in a gradual manner from the current medication and switched to a different one to see whether there is any improvement. If there is, then the patient can continue with the medication [2].

Dose Adjustment: Adjusting the dosage of the medication sometimes also helps in combating sexual side effects of antidepressants. Sometimes, lowering the dosage helps significantly. However, this should be discussed in detail with the healthcare provider. The physician may lower the dose as a trial and if it is effective and also addresses the basic problem of depression effectively, then that dosage should be continued [2].

Appropriate Foreplay: This is absolutely essential for sexual stimulation and genuine arousal. There are different ways to get the libido up without any adjustment in medications and that is with proper foreplay. People on antidepressants may not have the desire to have sex but if they allow the act to continue then the general desire will automatically come when the brain and body is physically stimulated through foreplay [2].

Some people take medications to arouse sexual desire. However before taking the medications a proper discussion should be held with the physician to prevent any untoward side effect. Additionally, getting plenty of rest and indulging in exercising regularly increases the levels of dopamine in the body which further helps in sexual stimulation. Managing stress in a healthful manner also is quite effective in managing decreased sexual desire in people on antidepressants [2].

In conclusion, many antidepressants have a proven link with sexual dysfunction. The degree of it is quite variable and differs from person to person but it definitely has significant impact on the life of the patient. Thus, it is essential to manage these symptoms before it dents the life of the people involved further [2].

The whole issue should be discussed in detail with the physician and appropriate measures should be taken. There are also certain lifestyle changes that should be made like adequate foreplay before indulging in sexual activity. Additionally, changing or adjusting the dosage of the antidepressant medication is not only quite effective in improving sexual desire and pleasure, but also takes care of depression as well [2].

  1. https://www.ncbi.nlm.nih.gov/pubmed/24685972
  2. https://www.medicalnewstoday.com/articles/315984.php

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.